Ohio, 2003

Flash Flood in Ohio, August 3, 2003

August 3, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 3, 10:43 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 3, 10:43 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1143 AM EDT SUN AUG 3 2003

PCPN CONTG TO SLIDE NWD MNLY ACRS E CNTRL OH COUNTIES LATE THIS
MRNG. SOME E CNTRL OH LOCATIONS...ESPECIALLY PARTS OF MUSKINGUM
COUNTY ALREADY RECEIVED HVY RAIN OVRNGT. SO EXPANDED FLOOD WATCH TO
INCLUDE ALL OF OUR E CNTRL OH COUNTIES.

NO CHGS TO LTR PDS.

.PBZ...
MD...FLOOD WATCH TIL 10 PM FOR ZONE MDZ001.

OH...FLOOD WATCH TIL 10 PM FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH TIL 10 PM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH TIL 10 PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Aug 3, 4:51 AM EST, 9 hours 4 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
551 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT UNTIL 10 PM FOR MUCH OF THE AREA. REPEAT
HEAVY RAINS OF AN INCH OR MORE IN AN HOUR OR TWO INCHES IN THREE
HOURS CAN CAUSE STREAMS AND CREEKS TO COME OUT OF THEIR BANKS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ON MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BOTH TODAY AND MONDAY.

In the hours before

Special weather statement, Aug 3, 12:06 PM EST, 1 hour 49 minutes before
OHZ039-040-049-050-058-059-068-069-WVZ001>004-012-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EDT SUN AUG 3 2003

...HEAVY RAIN MOVING INTO THE AREA...

SHOWERS AND THUNDERSTORMS ARE CONTINUING TO MOVE THROUGH THE REGION
AND WILL PRODUCE HEAVY RAIN THIS AFTERNOON. MOTORISTS SHOULD BE
ALERT FOR PONDING OF WATER ON ROADS AND REDUCED VISIBILITY IN HEAVY
RAIN.

PERSONS LIVING NEAR STREAMS AND LOW LYING AREAS SHOULD MONITOR WATER
LEVELS CLOSELY AND BE PREPARED TO MOVE TO HIGHER GROUND IF WATER
BEGINS TO RISE.

A FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 3, 1:35 PM EST, 20 minutes before
WVZ022-023-031930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT SUN AUG 3 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 235 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS MOVING THROUGH MONONGALIA AND PRESTON COUNTIES.

THESE STORMS ARE MOVING TO THE NORTHEAST AT 25 MPH.

BE ALERT FOR HEAVY RAINFALL...HAIL...DANGEROUS LIGHTNING...AND GUSTY
WINDS TO 40 MPH.  HEAVY RAINFALL MAY CAUSE PONDING OF WATER AND
REDUCED VISIBILITY ALONG ROADWAYS.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Pittsburgh radar (KPBZ), 116 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
August 3, 1:55 PM EST to 4:00 PM EST
Where
Monroe County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

Numerous roads under water in western part of Monroe Co, after 4 inches of rain fell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334107.